The report was presented at the 45th Annual Meeting of the American Society of Clinical Oncology held recently in Orlando, Fla.
Cremophor-containing paclitaxel has been associated with hypersensitivity reactions, with responses ranging from mild skin conditions to more severe effects, including anaphylaxis and cardiac collapse. Current U.S. product labeling for Cremophor containing paclitaxel includes a black-box warning alerting physicians and patients of potential toxicity and recommending the use of corticosteroids and other medications before chemotherapy administration to reduce the risk of hypersensitivity reactions.
"The results of our review suggest that physicians should be vigilant in monitoring the safety of their patients undergoing chemotherapy treatment," said Bennett, who also is the A.C. Buehler Professor in Economics and Aging at the Feinberg School and a member of the Robert H. Lurie Comprehensive Cancer Center of Northwestern University.
"Patients receiving Cremophor-based paclitaxel should be given medications to prevent hypersensitivity reactions, but what is sobering, as the study has shown and as the black-box warning indicates, women suffer anaphylaxis despite receiving steroid premedication," Bennett said. "Physicians should be diligent in reporting adverse events to regulatory agencies to better monitor the impact of Cremophor on patient safety. Physicians may also want to consider exploring other alternative chemotherapy options that do not include Cremophor."
In addition to the two women with early-stage breast cancer who died after treatment with the Cremophor-based paclitaxel, four other women with early-stage breast cancer experienced life-threatening anaphylaxis reactions. Each of them had received prior medications to prevent the reactions.
"The fatal outcomes observed in patients with early-stage breast cancer were particularly
|Contact: Marla Paul|